Empty carriers: The categorical burden on logic

  • Bernd Mahr
Part 1: Fundamental Categorical Methods In Computer Science
Part of the Lecture Notes in Computer Science book series (LNCS, volume 393)


The problems involved in the question whether or not to allow empty carriers in first order structures are discussed. Allowing empty carriers is convenient in algebra and category theory but puts a burden on logic: If truth evaluation of formulas is not considered to be partial (which creates an abundance of problems itself), anomalies in validity, truth, and deduction can not be avoided. Nevertheless, various approaches to first order logic with empty carriers allowed have been made. We discuss some of these and propose a new solution to the problem which, in a sense, mediates between the disadvantages found in the literature. We characterize deduction in terms of conventional deduction and show, how a correct and complete calculus for the conventional counterpart of a given first order specification logic can be adapted to remain correct and complete.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [Ch 51]
    Church, A.: A formulation of the logic of sense and denotation; in: Structure, Method and Meaning, ed: Henk, Kallen, Langer; Liberal Arts Press, New York, 1951.Google Scholar
  2. [ELM 86]
    Ehrig, H.; Loeckx, J.; Mahr, B.: A Remark on the Equational Calculus Manysorted Algebra with Possibly Empty Carrier Sets, Bulletin of the EATCS, No 30, 1986Google Scholar
  3. [EM 85]
    Ehrig, H.; Mahr, B.: Fundamentals of Algebraic Specification 1. Equations and Initial Semantics. EATCS Monographs on Theoretical Computer Science, Vol. 6, Springer (1985)Google Scholar
  4. [EM 91]
    Ehrig, H.; Mahr, B.: Fundamentals of Algebraic Specification 3. To appear in Springer Verlag 1991Google Scholar
  5. [GM 86]
    Goguen, J.A.; Meseguer, J.: Remarks on Remarks on Many-sorted Equational Logic, Bulletin of the EATCS, No 30, 1986Google Scholar
  6. [GM 81]
    Goguen, J.A.; Meseguer, J.: Completeness of many-sorted equational logic. SIGPLAN Not. 16 (1981), No. 7, 24–32. SRI International, Techn. Report CSL-135, May 1982Google Scholar
  7. [GM 85]
    Goguen, J.A.; Meseguer, J.: Completeness of Many-sorted Equational Logic, Houston Journal of Mathematics, Vol 11, No 3, 1985Google Scholar
  8. [Hai 53]
    Hailperin, T.: Quantification Theory and Empty Individual Domains, Journal of Symbolic Logic, 18, 1953Google Scholar
  9. [He 30]
    Herbrand, J.: Investigations in Proof Theory (1930), in: Logical Writings, ed. Warren D. Goldfarb, Reidel Publ. Comp. 1971Google Scholar
  10. [Hi 63]
    Higgins, P.J.: Algebras with a scheme of operators. Math. Nachrichten 27, 1963, 115–132Google Scholar
  11. [Ja 34]
    Jaskowski, S.: On the rules of supposition in formal logic, Studia Logica 1, 1934Google Scholar
  12. [Ka 81]
    Kaphengst, H.: Zum Aufbau einer mehrsortigen elementaren Logik, Dresden, Manuskript, 1981Google Scholar
  13. [Ka 85]
    Kaphengst, H.: Zum Aufbau einer mehrsortigen elementaren Logik, Zeitschrift für Math. Logik und Grundlagen der Mathematik, 31, 1985Google Scholar
  14. [LM 69]
    Leblanc, H.; Meyer, R.K.: Open formulas and the empty domain; Archiv für Math. Logik und Grundlagenforschung, 12, 1969Google Scholar
  15. [Mar 83]
    Marcus, Zsuzsanna: Different Validity Concepts in Many-sorted Logic, also in: Algebra, Combinatorics and Logic in Computer Science, Hungary, Manuskript, 1983Google Scholar
  16. [Mo 51]
    Mostowski, A.: On the rules of proofs in the pure functional calculus of the first order, Journal of Symbolic Logic, 16, 1951Google Scholar
  17. [Mon 76]
    Monk, J.D.: Mathematical Logic, Springer, 1976Google Scholar
  18. [NO 85]
    Navarro, M.; Orejas, F.: Proof Rules for Conditional Equations, Manuscript, 1985Google Scholar
  19. [Qu 54]
    Quine, W.V.O.: Quantification and the empty domain; Journal of Symbolic Logic, 19, 1954Google Scholar
  20. [Schm 38]
    Schmidt, A.: Über deduktive Theorien mit mehreren Sorten von Grunddingen; Math. Annalen, 115, 1938Google Scholar
  21. [Schm 51]
    Schmidt, A.: Die Zulässigkeit der Behandlung mehrsortiger Theorien mittels der üblichen einsortigen Prädikatenlogik; Math. Annalen, 123, 1951Google Scholar
  22. [Schn 61]
    Schneider, H.H.: A syntactic characterization of the predicate calculus with identity and the validity in all individual-domains; Portugaliae Math. 20, 1961Google Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 1989

Authors and Affiliations

  • Bernd Mahr
    • 1
  1. 1.Fachbereich Informatik (20)Technische Universität BerlinGermany

Personalised recommendations